Jump to content

Mini seizures at night????


Recommended Posts

Hi all, not been on here for quite a while - hope everyone is doing OK. I had an SAH in August, and had three bad seizures at that time. I did not need surgery and have so far made a very good recovery. Since changing my meds to Lamotrigine my hubby has noticed that if I am very tired or stressed that I shake/tremor several times during the night. It doesn't wake me up and I have no recollection in the morning, but it does wake him. He says it is like I am having a mini seizure. Can anyone throw any light on this? I know you can get post SAH epilepsy, but I have not heard of anything like this that only happens at night. :confused:

Edited by Karen
Moved to SAH Forum
Link to comment
Share on other sites

Hi Helen,

I had seizures during the brain haem and post coiling ... I'm now not on any anti seizure meds (was on meds for about 10 months), but can still be a bit twitchy during my sleep. Would advise that you go back to your GP and discuss the medication, especially if it's only happened since you been on that particular brand.

Can see that the med that you've mentioned is an anticonvulsant, so I'm presuming that you're having regular blood tests to check your levels? ....

Link to comment
Share on other sites

OK - now you've got me wondering!!

I was put on phenytoin to start with - told is was a kind of 'catch-all' drug, but long term effects were not nice (esp for women), so I then had a change-over to Lamotrigine which took about 8 weeks - now take 100mg twice a day. Benefits of this are that I don't feel as much like a zombie as I did on the phenytoin. I was told that I would be on the lamotrigine for at least a year, but it was more as a precaution. I have not had any seizures (excepting these, if that's what they are) since the event itself. - and they only happen at night (as far as we can tell!)

However, I have not had a blood test, to check levels - or anything else for that matter - since leaving hospital 9 months ago!!! Do they check for how much or how little there is in your bloodstream then?

I am booked to see the GP on Friday - guess this is one of the things I will ask her to arrange for me.

Link to comment
Share on other sites

Hi Helen,

I thought that I would pose that question to you, as I also wasn't having my blood checked for the correct anti-seizure levels (my GP at the time, was pretty useless and it was only after encountering never ending probs with the Phenytoin that I contacted the hospital) ... I found out many months later, from the hospital that I had my coiling, that I should have had my blood tested. I was then given blood tests, by the GP every 6 weeks or so? ... don't quote me on the amount of weeks, as I wasn't very compos mentis at the time and still have a memory like a sieve, but the tests were fairly frequent.

I believe that anti-seizure meds should fall within a certain range and therefore too little or too much can cause problems. A simple blood test should be able to give you that range ... have you got a SAH nurse or can you ring your neuro consultant to check?

Being on Phenytoin was the absolute pits (I researched it and it's probably one of the oldest and cheapest anti seizure meds, so that's probably why the NHS use it) and as I was having a lot of problems on it, after 10 months, my Neuro C recommended that I start to withdraw, as I had been seizure free .... however, it was a long, slow withdrawal, as had quite a few withdrawal side effects too .... thought that I was going to go crazy at one point!

However, it was the best thing that I did and even though I was worried about the seizures returning, my confidence has got a lot better.

Hope that this helps, but yes, would get back to your hospital or GP and ask whether you should be having your levels monitored, especially if you're experiencing problems .... have a feeling that they will say yes. However, it could be different with each drug, as Phenytoin may be an exception due to its age and side effects, but would think that they should check out your levels with what you're experiencing at the minute to make sure that you're on the correct dosage.

Good luck to you. xx

Link to comment
Share on other sites

Thank you Karen - that's very helpful.

I don't have an SAH nurse and as my recent MRIs have been better and better the consultant doesn't want another one for about a year.

I have to go and see a new GP on Friday as my lovely old one retired in June.

I will probably have to start right at the beginning with her, but at least now I have 'spoken' to you I have a place to start.

You are all a brilliant source of support and advice - as always - thank you x;-)

Link to comment
Share on other sites

Hi Helen, just found the following from http://www.epilepsy.org.uk/info/sleep.html Looks as though Lamotrigine can cause sleep disturbances.

Epilepsy treatment and sleep

Most people with epilepsy take anti-epileptic drugs (AEDs) to control their seizures.

insomnia (difficulty sleeping)

Pregabalin insomnia, abnormal dreams

Lamotrigine sleep disturbances

Levetiracetam,

Phenytoin,

Rufinamide, Like all types of medicine, AEDs may have unwanted side-effects. The following AEDs may have sleep-related side-effects.

Anti-epileptic drug

Side-effect

Ethosuximide sleep disturbances, night terrors

Gabapent

Topirimate,

Zonisamide insomnia

If you are having any sleep related problems, it’s advisable to speak with your doctor.

Link to comment
Share on other sites

sorry, meant to add that I am terrified of coming off the meds at the moment. I cannot face the thought of having another major seizure.

My medical neuro consultant said she would consider withdrawing the meds in about a year - so that would be around Nov/Dec.

I have only just got my driving licence back, and got back to work (only 3 days, but it's something) - so only just beginning to feel like I am getting my life back. It's never going to be like it was, I'm OK with that, but would be devasted if it all starts unravelling again.

So glad we have somewhere like this to connect with people who understand and know how we feel.

xxx

Link to comment
Share on other sites

Wishing you the best of luck Helen and hope that you can get it sorted out. xx

Just caught your latest post .... I was the same as you Helen and terrified about coming off the meds too! However, I did a really slow withdrawal over many months and it was at a snails pace .... there were a few times when I nearly went back to taking the anti seizure meds and to be honest, one of the hardest things that I've ever had to do... so, I know where you're coming from and I suffered the same anxieties.

Always here if you ever need anything .... xx

Link to comment
Share on other sites

Good luck! I have no knowledge of seizures, however my partner shakes and twitches something awful during the night. I always put it down to him having bad dreams.... You might not be having seizures as such, it might be those side-effects mentioned above. Hope you get a nice new doctor!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...